Question: Which Antibiotics Can Cause Diarrhea?
A course of antibiotics taken for an infection may have an unintended effect. The large intestine contains a significant number of "good" bacteria. This is bacteria that is needed for proper digestion.
An antibiotic can't distinguish between the bacteria that helps the body and the bacteria that harms the body -- it kills any type of bacteria it finds. If the "good" digestive bacteria is killed, the balance of bacteria in the colon is disrupted, and diarrhea or loose stools could be the result.
There is also "bad" bacteria in the digestive tract, but the "good" bacteria works to keep it in check. In 1% to 2% of people, the "bad" bacteria in the colon -- Clostridium difficile -- may begin to take over after a course of antibiotics. This can result in a range of possible medical problems including: C difficile-associated diarrhea, colitis, pseudomembranous colitis, and a life-threatening surgical emergency known as toxic megacolon.
All antibiotics are not the same when it comes to their contributing to the risk of developing C difficile colitis. While any antibiotic can result in C difficile colitis, some antibiotics have a higher risk. Those antibiotics most responsible for C difficile colitis are broad-spectrum antibiotics (clindamycin, cephalosporins [cephalexin], fluoroquinolones), broad-spectrum penicillins (ampicillin, amoxicillin). Antibiotics with a moderate risk include imipenem, tetracyclines, macrolides, and sulfa-trimethoprim. Those antibiotics with the lowest risk are metronidazole, vancomycin, aminoglycosides, sulfa, nitrofurantoin, and linezolid.
Sachar DB, Walfish AE. "Clostridium difficile-Induced Colitis." Merck Manual Sep 2006. 29 Aug 2013.
Schroeder MS. "Clostridium difficile--associated diarrhea." Am Fam Physician 1 Mar 2005. 29 Aug 2013.